Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 4, NWS Riverton, WY

February 6, 2021Lincoln County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 6, 2021, 2:30 AM MST for Lincoln County, Sweetwater County, Wyoming. It took effect at Feb 6, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 2:30 AM MST (09:30 UTC)
In effect from
Feb 6, 2021, 5:00 PM MST
Expired
Feb 6, 2021, 2:40 PM MST
In force
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 162 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS75 KRIW 060930
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
230 AM MST Sat Feb 6 2021

WYZ027>030-070000-
/O.NEW.KRIW.HW.A.0004.210207T0000Z-210208T0000Z/
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Kemmerer, Cokeville, Rock Springs, 
Green River, and Wamsutter
230 AM MST Sat Feb 6 2021

...HIGH WIND WATCH IN EFFECT FROM LATE THIS AFTERNOON THROUGH 
SUNDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...South Lincoln County, Rock Springs and Green River, 
  Flaming Gorge and East Sweetwater County.

* WHEN...From this afternoon through Sunday afternoon.

* IMPACTS...Mainly to transportation. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
1 follow-up statement
791 
WWUS75 KRIW 062140
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
240 PM MST Sat Feb 6 2021

WYZ027>030-071300-
/O.UPG.KRIW.HW.A.0004.210207T0000Z-210208T0000Z/
/O.NEW.KRIW.HW.W.0006.210207T0000Z-210208T0000Z/
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Kemmerer, Cokeville, Rock Springs, 
Green River, and Wamsutter
240 PM MST Sat Feb 6 2021

...HIGH WIND WARNING IN EFFECT 5 PM MST TODAY THROUGH 5 PM MST 
SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South Lincoln County, Rock Springs and Green River, 
  Flaming Gorge and East Sweetwater County.

* WHEN...From this evening to 5 PM MST Sunday.

* IMPACTS...Mainly to transportation. Travel will be difficult,
  especially for high profile vehicles, including along Interstate
  80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 5, 11:14 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 5, 11:14 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1114 PM MST Fri Feb 5 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 305 PM MST Fri Feb 5 2021

Overview...Northwest flow aloft will prevail through Saturday night.
The first of two storm systems will gradually track east overnight
with drier conditions spreading from west-to-east by sunrise
Saturday. A second system then arrives by midday Saturday with snow
increasing Saturday afternoon and continuing overnight across the
west and north. Gusty west wind is expected along the I-80 corridor
and the central mountains late Saturday afternoon through at least
the overnight hours.

West of the Continental Divide...Impressive snow-making system will
slowly wind down late this afternoon and evening. 700mb northwest
wind of 30-40kts has led to favorable orographics along with mid-
level instability around 7C/km. These features coupled with embedded
shortwaves and overnight 120kt jet maximum have allowed for both
sides of the Teton Range to reach totals around two feet in less
than 24 hours. The north end of Jackson Hole and the Star Valley
have each seen totals of 10 to 14 inches with widespread 5 to 9 inch
totals. IR satellite late this afternoon shows warming cloud tops
and shortwave energy is transitioning to the south. However, given
the persistent northwest flow and the efficiency of this system we
expect accumulating snow through the 6PM expiration time for the
western mountains and valleys. Light snow will likely linger
overnight although accumulations should fall rapidly after 8PM.
After a brief respite, a second storm system arrives midday
Saturday. Snowfall rates increase during the afternoon and persist
through Saturday night. Have held off on new highlights for these
areas to avoid confusion, but believe advisory amounts are
attainable in the western mountains and valleys.

East of the Continental Divide...A weak boundary will slide a bit
farther south across the Bighorn Basin and northern Johnson County
this evening. Moisture in northwest flow will overrun this boundary
and provide for a period of light snow through about midnight. The
light snow will likely push into Natrona County later this evening
and early Saturday. Locations at the north end of the county are
more likely to see light accumulations than is Casper. Accumulations
will generally be an inch or less north of a line from Cody to
Casper. The colder temperatures and loss of heating could allow for
localized hazardous travel conditions to develop in these areas
overnight. The snow will diminish from northwest to southeast
between 3AM and sunrise Saturday. The coldest air will be across
Johnson County to begin the day Saturday, but this may retreat to
the northeast sparing this region from the coldest of air Saturday.
Conditions in the Wind River Basin and the southwest will remain
generally dry with wind being the primary hazard. Gusty northwest
wind will push down the Wind River Basin this evening and have
boosted wind speeds slightly. Widespread 40 to 50 mph winds expected
along the I-80/US 30 corridor and South Pass late Saturday afternoon
and night. 700mb winds of 50-55kts show the potential for high wind,
but nocturnal nature of this system may not allow those winds to
reach the surface. Regardless, model trends bear watching the next
12 hours to see if highlights may be needed. The gusty westerly wind
Saturday will hinder any progress of the colder air into central
Wyoming through at least Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 305 PM MST Fri Feb 5 2021

The persistent northwest flow will remain over the area on Sunday.
This means continued snow showers, mainly across the west and north.
This will be aided in part by favorable dynamics, with models
showing a strong (+130kt) jet over the area Sunday. Snow will be
decreasing throughout the day, however, as the best upper level
support moves south out of the area. With the northwest flow
continuing, snow won't completely shut off and snow showers are
possible across the west and north through Monday with light
accumulation. Strong westerly 700mb flow and a surface pressure
gradient will keep gusty surface winds across southern areas on
Sunday.

Also on Sunday, the first surge of cold air with this system will
attempt to make it into northern Wyoming. There is still quit a bit
of disagreement with deterministic solutions, but the thinking here
is that cold air begins to clip the northeast portion of the CWA on
Sunday, with a slow front moving south into central Wyoming through
mid week. NBM temperatures were left as is for this iteration of the
forecast, which has come more in line with colder solutions previous
model runs had alluded to. Currently, the coldest temperatures are
progged to be in Johnson county and the Bighorn Basin, where highs
could only reach the single digits Monday through perhaps Wednesday.
The cold air will slowly filter into central Wyoming through the
week, but how fast it does this and how far is still in question.
The grids currently reflect much colder temperatures in central
Wyoming by Tuesday, and then across the Divide by Thursday. In
summary, if trends hold true much colder temperatures are expected
next week, especially east of the Divide. As for precipitation, a
drier trend looks likely after Monday, with the next possible
system on the tail end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1036 PM MST Fri Feb 5 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS

Through about 15Z...most terminals should have VFR conditions
with some very light snow/flurries mainly over the mountains.
Between 15Z and 19Z, widespread snow is expected to develop over
the far west. KJAC will likely have a prolonged period of IFR
visibilities in snow, MVFR ceilings through the much of the
remainder of the TAF period. Farther southeast, KBPI and KPNA will
be impacted with MVFR/IFR conditions at times, but overall the
time period of those conditions will likely be much less than
KJAC. KRKS could see some MVFR ceilings through about 10Z, then
the main concern will be the strong west winds through the TAF
period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Snow showers generally northeast of a line of a KCOD-KRIW-KCPR
line will gradually end by 12Z. IFR/MVFR conditions are expected
with these showers. The most impacted site looks to be at KCPR
over the next few hours as radar imagery is showing banding in
that area.

After 12Z...any lingering snow showers will quickly dissipate, and
any MVFR ceilings should also lift/erode by 15/16Z. VFR conditions
are then expected for the rest of the day. Another cold front will
push into northern Wyoming between 03Z and 06Z. In wake of this
cold front, MVFR ceilings and some snow shower activity could
occur over the northern areas through the night.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 305 PM MST Fri Feb 5 2021

The flow aloft will remain out of the northwest through the weekend.
Snow in the western mountains and valleys will decrease by this
evening, while snow continues in the Bighorns and portions of the
Bighorn Basin. Conditions dry from west-to-east overnight with only
lingering mountain flurries by sunrise. This will be short-lived as
the next round of moisture reaches northwest Wyoming by midday
Saturday. More snow can be expected in the same areas as Friday.
Snow totals late Saturday through Sunday will be less than the
current system. Westerly wind will increase Saturday afternoon and
prevail through Saturday night and into Sunday. Gusts of 40 to 50
mph will be common across the High Desert District and the central
mountains. Colder air will begin to nudge into the far north late
tonight behind an Arctic boundary. This cold air eventually pushes
farther south Monday and Tuesday with all areas falling to below
normal. The north will see much below normal readings beginning
Sunday. Highs Monday may only reach the single digits in places like
Powell, Lovell, and Buffalo. The cold takes a firm grip on all areas
by Tuesday and persists through the week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Jones
LONG TERM...Myers
AVIATION...Murrell
FIRE WEATHER...Jones
Hazardous weather outlook, Feb 5, 6:36 PM MST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
636 PM MST Fri Feb 5 2021

WYZ001>020-022>030-061300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
636 PM MST Fri Feb 5 2021

...Winter Weather Advisory for the western Bighorn Mountains until
11 PM this Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Areas of light to moderate snow across the west, north and eastern
sections of the area. Please read the winter weather advisory and
special weather statement for more details.

Strong winds and snow showers will bring slick roads to portions
of northern Wyoming.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Snow returning to the west, steadiest at night. Colder
air will move into northeast Wyoming. Strong to high winds are
possible from southwest into southern Wyoming late Saturday
afternoon and evening.

Monday and Tuesday...Another chance of snow. Much colder
temperatures possible, especially east of the divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:29 AM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more39 hr
Feb 6, 2:40 PM MSTHigh Wind WarningRIWLincoln, Sweetwater26 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.